Kansas, 2005

Hail in Kansas, September 12, 2005

September 12, 2005 · NWS DDC · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 12, 2:12 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 12, 2:12 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON SEP 12 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES ARE ISOLATED SVR TSTMS EARLY TONIGHT...THEN
TSTM CHANCES TUES NIGHT INTO EARLY WEDNESDAY...AND FINALLY HIGH
TEMPS WEDNESDAY WITH PRECIP CHANCES AND COOLER AIRMASS BEHIND THE
FRONT.

UPPER AIR ANALYSIS AND WV LOOP SHOW A FAIRLY WELL DEFINED LONGWAVE
TROUGH WITH EMBEDDED JET STREAKS OF REGIONAL IMPORTANCE.  THE FIRST
OF THESE JET STREAKS WHICH PROMPTED THE STORMS LAST NIGHT ACROSS
SOUTHWEST KANSAS...WAS EJECTING NORTHEASTWARD INTO THE NORTHEASTERN
DAKOTAS AND UPPER MIDWEST.  IT HAS SINCE LEFT AN AREA OF SUBSIDENCE
IN ITS WAKE ACROSS THE CENTRAL PLAINS AS NOTED BY DARKER, DRY AREA
ON THE WV LOOP.  QUICK ON ITS HEELS, HOWEVER, IS ANOTHER JET STREAK
OF IMPORTANCE, WITH ORIGINS FROM THE SUBTROPICS.  THE LEADING EDGE
OF THIS JET...WITH ENHANCED LIFT...WAS JUST ENTERING THE HIGH PLAINS
OF SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO BY MID
AFTERNOON.  AT THE SURFACE, A DRYLINE IS IN PLACE THANKS TO BROAD,
FAIRLY STRONG SOUTHWESTERLY FLOW THROUGHOUT THE TROPOSPHERE.

CONVERGENCE ON THE DRYLINE WILL LIKELY CONTINUE INCREASING AS THE
AFTERNOON WEARS ON...WITH CONTRIBUTIONS FROM THE DEEPER LAYER
INCREASE IN UPWARD VERTICAL MOTION AHEAD OF THE SUBTROPICAL JET
STREAK.  BOUNDARY LAYER CONVERGENCE SHOULD BE ENOUGH TO OVERCOME
CONVECTIVE INHIBITION AFTER 21Z ALONG THE DRYLINE...WHICH IS SHOWN,
TO AN EXTENT, ON THE 12Z NAM AS A LINE OF ENHANCED H7 OMEGA AND
INCREASED RH ALONG THE ENHANCED CONVERGENCE AXIS.  THE UPSHOT IS
THAT AT LEAST ONE SUPERCELL THUNDERSTORMS IS EXPECTED GIVEN
CONVECTIVE INITIATION WITH AROUND 3000 J/KG CAPE FROM KHYS TO KDDC
AND POINTS SOUTH...AND MORE THAN SUFFICIENT DEEP LAYER AND LOW LEVEL
SHEAR.  IT REMAINS TO BE SEEN WHETHER A STRONG ENOUGH SUPERCELL
THUNDERSTORM CAN PERSIST TO 01-02Z WHEN 0-1KM SRH DRAMATICALLY
INCREASES TO OVER 200 M2/S2.  THIS REMINDS ME A LITTLE BIT OF THE 11
MAY 2005 EVENT WHERE ONE ISOLATED SUPERCELL FORMED JUST AFTER 00Z
AND PRODUCED A LONG-TRACKED TORNADO IN GRANT COUNTY.  CERTAINLY
SOMETHING TO WATCH THIS EVENING.

BEYOND TONIGHT...A COLD FRONT WILL BE PUSHING THROUGH EARLY IN THE
MORNING TUESDAY...WHICH WILL BRING SLIGHTLY COOLER AIR INTO
SOUTHWEST KANSAS...EXCEPT FOR THE FAR SOUTHEAST SECTIONS.  WILL GO
WITH 30 POPS IN THE FAR SOUTHEAST LATE IN THE AFTERNOON FOR STORMS
DEVELOPING ALONG THE FRONT.  THE FRONT THEN WILL BECOME
QUASI-STATIONARY AS MORE SUBTROPICAL JET ENERGY COMES INTO THE HIGH
PLAINS FROM THE SOUTHWEST.  H7-85 FRONTOGENESIS AND WARM ADVECTION
WILL BE INCREASING FAIRLY DRAMATICALLY OVERNIGHT NORTH OF THE
SURFACE BOUNDARY...FROM SOUTHEASTERN COLORADO THROUGH SOUTHWEST
KANSAS INTO NWRN OKLAHOMA.  WILL INCREASE POPS THROUGH THE NIGHT
INTO THE 40-50% CATEGORY FOR THE SOUTHWEST HALF OF ZONES.  THE LIFT
SHOULD CONTINUE THROUGH THE FIRST PART OF WEDNESDAY BEFORE WANING
AFTER MIDDAY...HOWEVER, MUCH COOLER AIR WILL BE SETTLING IN AND
TEMPS WILL STRUGGLE TO GET OUT OF THE LOWER 70S OVER MUCH OF THE
AREA WITH REMNANT CLOUDS AND RAIN SHOWERS AROUND.

DAYS 3-7...

THE GFS AND LAST NIGHTS RUN OF THE ECMWF ARE IN FAIRLY DECENT
AGREEMENT WITH THE UPPER LEVEL FLOW PATTERN DURING THE LATTER HALF
OF THIS WEEK INTO THE WEEKEND.  THE STRONG UPPER LEVEL WAVE THAT
PUSHES THE FRONTAL BOUNDARY SOUTH ACROSS THE CENTRAL HIGH PLAINS
TONIGHT AND TUESDAY WILL MOVE INTO EASTERN CANADA DURING WEDNESDAY
NIGHT AND THURSDAY.  IN THE WAKE OF THIS, THE SOUTHERN BRANCH OF THE
WESTERLIES WILL STRENGTHEN WITH THE AXIS OF THE UPPER LEVEL JET
LAYING EAST-WEST ACROSS THE OK/TX PANHANDLES.  WITH THE FRONTAL
BOUNDARY JUST TO OUR SOUTH, THE POTENTIAL FOR SOME ISENTROPICALLY
INDUCED RAINFALL EXISTS OVER OUR SOUTHERN CWA.  HAVE INCREASED THE
AREAL COVERAGE OF POPS OVER THE SOUTHERN HALF OF THE CWA FOR THIS
POSSIBILITY.  WEAK UPPER LEVEL RIDGING RETURNS TO THE PLAINS FOR THE
WEEKEND WITH TEMPERATURES WARMING BACK UP TO ABOVE NORMAL LEVELS.

DURING THE FOLLOWING WEEK, THE LATTER PERIODS OF THE MODELS INDICATE
THE UPPER LEVEL FLOW PATTERN BECOMING FAIRLY ZONAL. NOT A LOT OF
CONFIDENCE IN THE MODEL SOLUTIONS IN THIS TIME PERIOD BUT WILL GO
NEAR NORMAL ON TEMPS AND PRECIP IN 8-10 DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  83  57  72 /  10  20  40  40
GCK  62  82  56  74 /  10  10  40  40
EHA  60  82  56  72 /   0  20  50  50
LBL  65  84  58  72 /  20  30  50  50
HYS  65  81  55  73 /  20   0  30  30
P28  70  88  63  77 /   0  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UMSCHEID/GERARD
Hazardous weather outlook, Sep 12, 2:06 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON SEP 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
306 PM CDT (206 PM MDT) MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM CDT TODAY, EAST OF
A LINE FROM SCOTT CITY TO HUGOTON, INCLUDING THE COMMUNITIES OF
GARDEN CITY, DODGE CITY, LIBERAL, NESS CITY, AND MEADE.
THUNDERSTORMS WILL BE ISOLATED IN NATURE, ALTHOUGH STRONG WIND
SHEAR AND AMPLE LOW LEVEL MOISTURE WILL ALLOW SUPERCELL
THUNDERSTORMS TO EXIST EARLY THIS EVENING THROUGH 10 PM CDT.  LARGE
HAIL OF GOLFBALL SIZE OR LARGER AND AN ISOLATED TORNADO CAN EXIST
WITH ANY SUPERCELL THUNDERSTORMS, MAINLY BETWEEN 6 PM AND 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

TUESDAY, THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS SOUTHEAST OF
A SAINT JOHN TO ASHLAND LINE.  THEN, OVERNIGHT TUESDAY NIGHT, MORE
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF SOUTHWEST
KANSAS.  AT THIS TIME, IT DOES NOT APPEAR THESE THUNDERSTORMS WILL
BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY AFTERNOON AND
NIGHT.  IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL
PRODUCE SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS, PARTICULARLY FROM SCOTT CITY TO
LIBERAL EAST TO A NESS CITY TO DODGE CITY TO MEADE LINE SHOULD BE
ALERT TO RAPID SEVERE THUNDERSTORM DEVELOPMENT AND SPOTTER
ACTIVATION, MAINLY FROM 6 PM TO 10 PM CDT TONIGHT.

UMSCHEID

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Trego

When
September 12, 4:50 PM CST
Where
Trego County, 1 mi W of Ogallah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -99.750

Hail, Ellis

When
September 12, 5:05 PM CST
Where
Ellis County, 10 mi N of Ellis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -99.550

Hail, Ellis

When
September 12, 5:10 PM CST
Where
Ellis County, 11 mi NNE of Ellis
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -99.467

Hail, Ellis

When
September 12, 5:38 PM CST
Where
Ellis County, 3 mi W of Turkville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -99.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474663, 5474664, 5474665, 5474666.